Whom to Call
Emergency Phone Numbers
- Fire/Rescue: 911
- Grady Memorial Hospital: 740-369-8711
- HelpLine (24-hour crisis line, info & referral): 740-369-3316
- Public Safety: 740-368-2222 (on campus x2222)
- Delaware Police (non-emergency): 740-203-1111
What to Do
When Someone is Intoxicated
- Continually monitor the person.
- Check the person's breathing.
- Wake the person frequently to make sure he/she is not unconscious.
- When lying the person down, make sure their head is to the side to keep the person from swallowing vomit.
- Stay calm. Do not let your anxiety transfer to the person in trouble.
- Have someone with you to help.
- Keep the person comfortable by talking calmly and in short, simple phrases.
- If the person expresses suicidal thoughts, take them seriously. People are more likely to act on suicidal feelings when under the influence of alcohol or other drugs.
- Call for help (Public Safety: 740-368-2222). It is always better to overreact than under react; you may save a life.
- Let the person drive or ride a bike.
- Put another drunk person in charge of taking care of them.
- Give food, drink (including coffee) or medication to sober the person up.
- Give the person a cold shower. The shock may cause them to pass out!
- Argue with or threaten the person while they are intoxicated.
- Attempt to constrain the person.
- Put the person to bed. Intoxicated people often become so “relaxed” that they can pass out and choke on their own vomit.
REMEMBER: THE ONLY THING THAT CAN SOBER A DRUNK PERSON IS TIME!
Acute alcohol intoxication, or alcohol poisoning, can occur after the ingestion of a large amount of alcohol. Factors (body weight, height, body chemistry, eating before drinking) influence how a person may react to large amounts of alcohol. Inexperienced drinkers, those sensitive to alcohol, or those who consume larger amounts of alcohol in a small period of time may become acutely intoxicated and suffer serious consequences even after ingesting smaller amounts of alcohol.
When ingested in larger quantities, alcohol slows body functions, including heart rate, blood pressure, and breathing. When alcohol significantly depresses these vital centers, unconsciousness results; this is one step away from coma and possible death.
Signs & Symptoms of Alcohol Overdose:
- Unconsciousness or semi consciousness. The person is unable to respond or be woken up.
- Slowed or irregular breathing. Slow respiration, eight or fewer breaths per minute or lapses between breaths of more than 10 seconds.
- A pulse rate lower than 40 beats per minute is a medical emergency.
- Cold, clammy, pale, or bluish skin.
- Repeated episodes of vomiting.
- Vomiting while “sleeping” or passed out, and not waking up when vomiting.
Note: A person does not need to exhibit all of these signs/symptoms to be at risk.
If you encounter someone who exhibits one or more of these symptoms, you should call for help. This is a medical emergency.
While waiting for medical transport, gently turn the intoxicated person on his/her side and maintain that position by placing a pillow in the small of the person’s back. This is important to prevent aspiration should the person vomit. Stay with the person until medical help arrives. Any individual may not yet have alcohol poisoning, but his/her blood alcohol level can continue to rise for up to 90 minutes after having his/her last drink. This means the person has a potential risk of alcohol poisoning and may need to be monitored.
Call for Help under the Following Conditions:
- If the person is:
- Unable to stand or walk, or can do so only with difficulty.
- Only poorly aware of his/her surroundings.
- Has difficulty breathing.
- Has passed out or is stuporous.
- Has fever or chills.
- Has difficulty speaking or identifying him/herself to others.
- Is reported to have consumed a large quantity of alcohol, or chugged, or ingested other sedating or tranquilizing drugs within the last 30 minutes.
- If the individual is not showing any of the above symptoms, consider whether the following three conditions are met:
- The person is conscious, alert, and appears to understand the risks of the situation.
- The person can state their name, class, and campus address.
- The person is able to stand or walk without assistance, although speech may be slurred.
- Then the following steps are beneficial:
- Get the person to bed.
- Place the person on their side with a pillow on the small of the back.
- Check on the person every 10-15 minutes for the remainder of the night.
Signs/Symptoms of Drug Overdose:
- Abnormal breathing
- Slurred speech
- Lack of coordination
- Slow or rapid pulse
- Low or high body temperature
- Big or small pupils
- Reddish face
- Heavy sweating
- Delusions and/or hallucinations